Commonly Asked Questions about Addiction and Treatment
How long do drug withdrawal symptoms last?
The duration of drug withdrawal symptoms can vary widely depending on several factors, including the type of substance used, the duration of use, the degree of dependence, individual metabolism and health status, and whether one quits cold turkey or with medical assistance.
Generally, withdrawal symptoms can be divided into acute and post-acute phases:
Acute Withdrawal: This is the initial phase of withdrawal, where physical symptoms are typically the most severe. Depending on the substance, acute withdrawal symptoms can begin within a few hours to a few days after the last use and can last anywhere from a few days to a few weeks. For example, alcohol withdrawal symptoms often start within 8 hours of the last drink and can last up to a few days or weeks, while opioid withdrawal symptoms usually start within 12-30 hours of the last dose and can last approximately a week.
Post-Acute Withdrawal Syndrome (PAWS): Some individuals may experience a second phase of withdrawal known as Post-Acute Withdrawal Syndrome. PAWS refers to a group of symptoms that occur after the acute withdrawal phase, predominantly psychological, such as anxiety, irritability, mood swings, depression, and sleep disturbances. PAWS can last from a few weeks to a year or more after the cessation of substance use.
It's important to remember that withdrawal can be dangerous and even life-threatening in some cases, especially when it comes to substances like alcohol and benzodiazepines. Therefore, withdrawal should always be done under medical supervision. The support and treatment offered by medical professionals during detoxification can also help to mitigate withdrawal symptoms and make the process safer and more comfortable.
Can I go cold turkey to stop abusing opioids?
While going "cold turkey," or suddenly stopping the use of opioids, might seem like a fast way to begin recovery, it's generally not recommended due to the severity of withdrawal symptoms and potential health risks.
Opioid withdrawal can be intensely uncomfortable and, in some cases, hazardous. Symptoms can include severe cravings, restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, cold flashes, and involuntary leg movements. In severe cases, withdrawal can lead to serious dehydration or electrolyte imbalances.
Furthermore, abruptly stopping opioid use can significantly increase the risk of relapse. The discomfort of withdrawal symptoms may make it more difficult to stay abstinent, and an individual may be tempted to use again just to relieve these symptoms. If a person relapses and takes the same dose they were previously accustomed to, the risk of overdose is high because the body's tolerance to the substance has decreased.
For these reasons, opioid withdrawal should ideally be managed under the supervision of healthcare professionals. Medication-assisted treatment (MAT), which includes medications like methadone, buprenorphine (Suboxone), and naltrexone, can be used to help reduce withdrawal symptoms and cravings. These medications work by acting on the same brain receptors targeted by opioids, but they do so in a safer manner that helps to manage withdrawal and reduce the risk of relapse.
In addition to MAT, counseling and behavioral therapies are typically part of a comprehensive treatment program for opioid use disorder. These approaches can help individuals develop the skills and strategies needed to maintain recovery in the long term.
How can I tell if my loved one is using fentanyl?
Physical symptoms: Some common physical symptoms of fentanyl use include drowsiness, constricted pupils, slurred speech, shallow or slow breathing, and decreased coordination. You may also notice itching, flushed skin, or sweating.
Behavioral changes: Fentanyl use can result in changes in behavior, such as increased secrecy, social withdrawal, or unexplained absences. You may notice a shift in mood or energy levels, as well as a decline in personal hygiene or appearance.
Sleep patterns: Fentanyl can cause sedation and changes in sleep patterns. If your loved one is sleeping more than usual, experiencing difficulty waking up, or nodding off at inappropriate times, it may be a sign of fentanyl use.
Gastrointestinal issues: Fentanyl, like other opioids, can cause gastrointestinal side effects such as constipation, nausea, and vomiting. If your loved one is experiencing these issues without an apparent cause, it may be a sign of fentanyl use.
Paraphernalia: Finding drug paraphernalia, such as syringes, small plastic bags, or spoons with burn marks, may indicate fentanyl use. Fentanyl is often sold as a powder or in counterfeit pills, so be alert for unfamiliar pills or powders in your loved one's possession.
Unexplained financial problems: Fentanyl use can result in financial difficulties due to the cost of obtaining the drug. If your loved one is experiencing unexplained financial issues or frequently requesting money, it could be a sign of fentanyl use.
Changes in social circles: A shift in your loved one's social circle or a sudden disinterest in activities they once enjoyed may indicate fentanyl use, as they may be prioritizing drug use over other aspects of their life.